Virginia, 2007

Hail and Damaging Winds in Virginia, May 26, 2007

May 26, 2007 · NWS LWX · 4 events in 3 counties and zones

A stalled cold front over central Virginia triggered thunderstorms over the Central Foothills of Virginia. Some of these storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled cold front over central Virginia triggered thunderstorms over the Central Foothills of Virginia. Some of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:52 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 26, 1:52 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT SAT MAY 26 2007

.SYNOPSIS...

A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE MID ATLANTIC THROUGH
TOMORROW BEFORE A SECOND COLD FRONT PUSHES THROUGH THE AREA FROM
THE WEST. HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH MID
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

CONVECTIVE COVERAGE THIS AFTN HAS BEEN MINIMAL SO FAR. DONT SEE
MUCH MORE THAN ISOLD COVERAGE INTO EARLY EVENING GIVEN LIMITED
MOISTURE. ACTIVITY SHD WANE AFT SUNSET DUE TO STABILIZATION. REST OF
THE NGT SHD BE CLR TO PTCLDY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

LOOKS QUITE SIMILAR TO TDA. LOW MOISTURE LVLS...GOOD LAPSE RATES
AND NO SHEAR. HAVE PUT 20 POPS IN AREAWIDE. TRIGGERING MECHANISM
WILL ALSO BE AN ISSUE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

WELL ENTRENCHED SUBTROPICAL RIDGE KEEPING THE WESTERLIES NORTH OF
THE AREA LEAVING THE MID ATLC IN A VERY CHARACTERISTICALLY
SUMMERTIME WX PATN.

THETA-E RIDGE WELL ESTABLISHED SUN NIGHT AND WITH SOME LOW LEVEL
CONVERGENCE THINK CONVECTION MAY LAST INTO THE EVENING AND WILL
CARRY LOW CHC POPS...ESP ACROSS THE NORTH FOR SUNDAY EVENING.

TREND OF GENERALLY WEAK FLOW AND DIURNALLY DRIVEN CONVECTIVE
DEVELOPMENT EXPECTED TO CONTINUE INTO MID WEEK WITH VERY LOW POPS
MAINTAINED.

NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE
TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE
FRIDAY. INDICATIONS THEREAFTER SUGGEST THAT MORE TROFFING OVER THE
EASTERN CONUS DEVELOPING.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...

ISOLD MVFR VSBYS POSSIBLE WRN TERMINALS BY DAWN TMRW. OTRW...VFR
OUTSIDE OF CONVECTION...AND THAT IS EXPECTED TO BE MINIMAL.

&&

.MARINE...

WINDS SHD REMAIN ON THE LIGHT SIDE IN THE SHORT TERM WITH NOT MUCH
OF A GRADIENT IN PLACE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS/LONG TERM/MARINE...MANNING
NEAR TERM/SHORT TERM/AVIATION...HITCHENS
Hazardous weather outlook, May 26, 2:08 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SAT MAY 26 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
308 PM EDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STALLED COLD FRONT NEAR THE AREA WILL BE THE FOCAL POINT FOR
ISOLATED THUNDERSTORMS...ESPECIALLY DEVELOPING OVER THE HIGHER
TERRAIN OF THE CENTRAL APPALACHIAN RANGE AND DRIFTING EASTWARD.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE UNTIL EARLY THIS
EVENING OVER NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE
BAY AND THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR THE REMAINDER OF THE MEMORIAL DAY WEEKEND THROUGH THE MIDDLE
OF NEXT WEEK...THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
WILL CONTINUE OVER THE REGION IN THE AFTERNOON AND EARLY EVENING
EACH DAY. THE BEST CHANCE FOR SEVERE WEATHER THIS WEEKEND WILL BE
SUNDAY AFTERNOON AND EARLY EVENING...WITH LESS OF A CHANCE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EARLY
EVENING.

MANNING

In the hours before

Special weather statement, May 26, 4:17 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SAT MAY 26 2007

VAZ039-262145-
MADISON VA-
517 PM EDT SAT MAY 26 2007

...STRONG THUNDERSTORMS TO AFFECT MADISON COUNTY...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOOD...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF SHELBY...PRATTS...ROCHELLE...ARODA AND TWYMANS
MILL WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 26, 4:39 PM EST
Where
Madison County, 2 mi SW of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.360, -78.296

Law Enforcement reported trees down on Route 230 just outside Madison, VA.

Hail, Orange

When
May 26, 5:45 PM EST
Where
Orange County, Orange to 3 mi SW of Unionville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.250, -78.120

A Trained Spotter reported penny and nickel size hail southwest of Unionville. Penny size hail was reported at the Orange County Sheriff's Office in Orange, VA.

Thunderstorm Wind, Orange

When
May 26, 5:45 PM EST
Where
Orange County, Lahore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.200, -77.970

Law Enforcement reported a tree down on Lahore Road in Lahore, VA.

Thunderstorm Wind, Spotsylvania

When
May 26, 6:20 PM EST
Where
Spotsylvania County, 3 mi W of Holladay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -77.925

Law Enforcement reported a large oak tree down across Monrovia Road west of Holladay, VA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27262, 27263, 27264, 27265.